Generic name: acetaminophen and phenylephrine [ a-SEET-a-MIN-oh-fen-and-FEN-il-EFF-rin ]
Brand names:  Alka-Seltzer Plus Cold and Sinus , Contac Cold+Flu Non-Drowsy, Excedrin Sinus Headache Caplet,  Mapap Sinus Congestion and Pain , QlearQuil Daytime Sinus & Congestion,  … show all 26 brands
Dosage forms: oral capsule (325 mg-5 mg); oral powder for reconstitution (650 mg-10 mg); oral tablet (325 mg-5 mg; 500 mg-5 mg); oral tablet, effervescent (250 mg-5 mg)
Drug class:  Upper respiratory combinations

What is acetaminophen and phenylephrine?

Acetaminophen  is a pain reliever and a fever reducer.

Phenylephrine  is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause  nasal congestion  (stuffy nose).

Acetaminophen and  phenylephrine  is a combination medicine used to treat  headache , fever, body aches, stuffy nose, and sinus congestion caused by  allergies , the  common cold , or the flu.

Acetaminophen and  phenylephrine  may also be used for purposes not listed in this medication guide.

Warnings

Do not use acetaminophen and  phenylephrine  if you have taken an  MAO inhibitor  in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include  isocarboxazid ,  linezolid ,  phenelzine ,  rasagiline ,  selegiline , and  tranylcypromine .

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have  nausea , pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or  jaundice  (yellowing of your skin or eyes).

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Before taking this medicine

You should not use this medicine if you are allergic to acetaminophen ( Tylenol ) or phenylephrine.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • liver disease ,  cirrhosis , a history of  alcoholism , or if you drink more than 3 alcoholic beverages per day;
  • high blood pressure , heart disease,  coronary artery disease ;
  • overactive thyroid;
  • pheochromocytoma  (an adrenal gland tumor); or
  • if you take an anti-depressant.

It is not known whether acetaminophen and phenylephrine will harm an unborn baby. Do not use cough or cold medicine without a doctor’s advice if you are pregnant.

Acetaminophen and phenylephrine may pass into breast milk and may harm a nursing baby.  Decongestants  may also slow breast milk production. Do not use cough or cold medicine without a doctor’s advice if you are pregnant.

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

How should I take acetaminophen and phenylephrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away.

Drop the effervescent tablets into a glass of water (at least 4 ounces, or one-half cup). Stir this mixture and drink all of it right away.

Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a  skin rash , ongoing headache, or any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken acetaminophen and phenylephrine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

The first signs of an  acetaminophen overdose  include loss of appetite, nausea,  vomiting , stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen and phenylephrine?

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Acetaminophen and phenylephrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction:  hives ; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking acetaminophen and phenylephrine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

The medicine may cause serious side effects. Stop using the medicine and call your doctor at once if you have:

  • fast, slow, or uneven heart rate;
  • confusion, hallucinations;
  • tremor, seizure (convulsions);
  • little or no urinating;
  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears,  anxiety , confusion, chest pain, shortness of breath, seizure).

Common side effects of acetaminophen and phenylephrine may include:

  • dizziness , weakness;
  • mild headache;
  • mild nausea,  diarrhea ,  upset stomach ;
  • runny nose ;
  • feeling nervous, restless, or anxious; or
  • sleep problems ( insomnia ).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen / phenylephrine side effects  (more detail)

Acetaminophen and phenylephrine dosing information

Usual Adult Dose for Nasal Congestion:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps: 2 orally every 4 hours
Maximum dose: 5 doses per day

500 mg acetaminophen / 5 mg phenylephrine tablets: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Adult Dose for Sinus Symptoms:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps: 2 orally every 4 hours
Maximum dose: 5 doses per day

500 mg acetaminophen / 5 mg phenylephrine tablets: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Adult Dose for Headache:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps: 2 orally every 4 hours
Maximum dose: 5 doses per day

500 mg acetaminophen / 5 mg phenylephrine tablets: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Pediatric Dose for Nasal Congestion:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps:
12 years and older: 2 orally every 4 hours
Maximum dose: 5 doses per day

500 mg acetaminophen / 5 mg phenylephrine tablets:
12 years and older: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Pediatric Dose for Sinus Symptoms:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps:
12 years and older: 2 orally every 4 hours
Maximum dose: 5 doses per day

500 mg acetaminophen / 5 mg phenylephrine tablets:
12 years and older: 2 orally every 6 hours
Maximum dose: 4 doses per day

Usual Pediatric Dose for Headache:

325 mg acetaminophen / 5 mg phenylephrine tablets/gelcaps:
12 years and older: 2 orally every 4 hours
Maximum dose: 5 doses per day

500 mg acetaminophen / 5 mg phenylephrine tablets:
12 years and older: 2 orally every 6 hours
Maximum dose: 4 doses per day

Detailed Acetaminophen / phenylephrine dosage information

What other drugs will affect acetaminophen and phenylephrine?

Other drugs may interact with acetaminophen and phenylephrine, including prescription and over-the-counter medicines,  vitamins , and  herbal products . Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

source :: https://www.drugs.com/mtm/acetaminophen-and-phenylephrine.html